What is an EAM Drug Adverse Event)?

Any unfortunate medical episode that may occur during treatment with a medication, but that has no necessary causal relationship with that treatment.

 What is an Adverse Reaction to RAM Medication?

According to the World Health Organization WHO, “harmful and unwanted reaction that occurs after the administration of a drug, at doses commonly used in the human species, to prevent, diagnose or treat a disease, or to modify any biological function” .

The difference with the concept of adverse event is that the RAMs imply a causal relationship between the administration of the medication and the occurrence of the adverse reaction.

Why does pharmacovigilance arise?

  • In 1848, the death of a patient was reported due to the use of Chloroform as an anesthetic to remove a toenail.
  • Between the years 1958 – 1963 the most representative case was that of congenital malformations (focomelia, incomplete formation of the members) presented in Europe following the use of the Thalidomide Drug, used as a sedative and calming
    nausea in the first quarter of the pregnancy.
  • In 1937, 105 deaths were reported in the United States due to Sulfanilamide and Diethylene Glycol in liquid formulation.
  • In 2006 in Panama, a massive intoxication was generated by a cough syrup containing diethylene glycol.

These are some cases of the events presented due to the lack of monitoring of medications worldwide.

Pharmacovigilance has allowed several medications to be withdrawn from the market over the years because of their high health risks for patients (risks greater than the benefits). Examples of some of these withdrawals are:

  • Thalidomide 1961 (Germany): Withdrawal due to teratogenicity risks. He was re-entered to market certain diseases.
  • Rofecoxib Vioxx 2004 (worldwide): Withdrawal due to the risks of myocardial infarction and stroke.
  • Sibutramine 2010 (some countries): Withdrawal due to increased risk of heart attack and stroke.

What Type of Adverse Reactions Should We Report?

Any suspicion of adverse drug reaction, known or unknown, serious or not, should be reported. Reports on known reactions can provide important information about the use of a drug, in terms of adherence (compliance) to the prescribed treatment and the frequency of occurrence of that reaction, an increase in that frequency may be an alarm signal that something It is changing in the medication safety profile.

Examples of known reactions:

  • Anemia caused by some antibiotics.
  • Cough caused by Angiotensin Converting Enzyme Inhibitors for the treatment of high blood pressure.
  • Drowsiness caused by some sedatives including antihistamines (antiallergics).
  • Stomach or intestinal ulcers caused by Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)

The report of an unknown reaction (which is not recorded in the product data sheet, or in the published scientific literature) must also be reported.

Medication errors and lack of efficacy should also be notified.

Examples of other types of events:

  • A patient medicated to treat his asthma considers that his condition has not improved after using the product (lack of efficacy).
  • A patient was given a medication designed for the oral route, intravenously (medication error).

Leave a Comment